advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

My 4 year old was diagnosed with Type 1 diabetes about 8 months ago. Three months ago, he was diagnosed with Nephrotic Syndrome and has been on prednisone [a steroid medication] for treatment. We find it very difficult to control his blood glucose levels, especially when the prednisone dose is changed. Do you have any suggestions?

Answer:

Prednisone antagonizes the action of insulin. Children on high dose prednisone for any reason may need significantly higher doses of insulin that change as the dose of the prednisone is changed.

I usually find that when children go on high dose prednisone, just giving extra Regular or lispro insulin [Humalog®] in addition to the usual daily dose of insulin (the way you would do for a temporary illness like an ear infection) is not enough. I usually find you have to raise all the insulins the child is taking, and then add extra Regular or Humalog if the blood sugar is still high. I also find that insulin requirements often continue to increase for several days after increasing the dose of prednisone.

When you lower the prednisone, you will have to lower all the insulins too. Keep in mind that prednisone also increases the appetite, so you should try to have a lot of low carbohydrate snacks available for your child to snack on.

It is important to work closely with a pediatric endocrinologist to help you decide how much to change the insulin every time you change the dose of prednisone.

TGL

[Editor's comment: For additional advice about using steroids for people with diabetes, see Your doctor advises using steroids.

WWQ]

Original posting 19 Aug 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.